Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 442, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2008, 1:59 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2008, 1:59 PM CDT (18:59 UTC)
- Expired
- Jul 27, 2008, 2:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:33 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 27, 12:33 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1233 PM CDT SUN JUL 27 2008 UPDATED AVIATION DISCUSSION .SHORT TERM...TODAY RATHER LARGE...BUT NOT TOO OMINOUS MCS APPROACHING NW IOWA ATTM WILL CONTINUE MOVING EAST SOUTHEAST. IT HAS WEAKENED...BUT STILL LOOKS FAIRLY ORGANIZED THOUGH NOT POSING ANY IMMEDIATE SEVERE WX THREAT. FEEL THAT ONE OF TWO SCENARIOS WILL PLAY OUT THIS AFTN. EITHER THIS MCS WILL HOLD TOGETHER AND REJUVENATE OVER NORTHWEST IOWA...AND BECOME A SEVERE WEATHER MAKER THIS AFTERNOON FOR CENTRAL AND SOUTHERN IOWA. OR...IT WILL WEAKEN OVER THE NEXT COUPLE HOURS AS IT ENCOUNTERS WARMER MID LEVEL TEMPERATURES NOSING ACROSS WEST CENTRAL IOWA. THEN AS INSTABILITY MAXIMIZES DURING TIME OF PEAK HEATING AND WE REALIZE THE 4500 TO 6000 J/KG CAPE FORECAST BY MODELS THIS AFTERNOON...THUNDERSTORMS DEVELOP RAPIDLY ON THE SOUTHERN PERIPHERY OF DYING MCS AND MOVE SOUTHEAST ACROSS CENTRAL AND SOUTHERN IA THROUGH THIS EVENING. AM STILL WAITING TO SEE THE TRENDS OF THE MCS OVER THE NEXT 2 HOURS TO GET A BETTER HANDLE ON WHAT WILL HAPPEN. EITHER WAY...I HAVE ADJUSTED AFTERNOON AND EVENING POPS UPWARD. WILL ALSO BE CONSIDERING A FLASH FLOOD WATCH FOR SOUTHERN AREAS THIS EVENING WHICH WOULD BE ISSUED ON THE AFTERNOON PACKAGE. ...FROM PREVIOUS DISCUSSION... PRIMARY CONCERN WILL BE FATE OF APPROACHING SD MCS. MEAN WIND AND CORFIDI VECTORS SUGGEST IT SHOULD CONTINUE TAKING MORE OF A SEWD TURN INTO N CENTRAL IA THIS MORNING...REACHING EST AREA 10-11Z. INSTABILITY WEAKENS INTO IA BUT IT SHOULD STILL BE ENOUGH TO MAINTAIN ITSELF THIS MORNING WITH UPSTREAM DEVELOPMENT OCCURRING AS WELL. HAVE BOOSTED POPS INTO LIKELIES/CATEGORICAL ACCORDINGLY. SITUATION BY THIS AFTERNOON STILL SOMEWHAT MUDDLED. MORNING MCS MAY LINGER WITH OTHER MORE SFC BASED DEVELOPMENT POSSIBLE SWRN SECTIONS BY LATE AFTERNOON IF CLOUD DEBRIS FROM MORNING MCS DEPARTS. DID NOT CHANGE GOING FORECAST TOO MUCH...LEAVING CHANCE POPS IN PLACE DUE TO THIS UNCERTAINTY. HAVE BEEN TOO WARM ON TEMPS PAST FEW DAYS AND WITH PRECIP ANTICIPATED NERN HALF THEY SHOULD NOT WARM TOO MUCH TODAY EITHER. LOW LEVEL TEMPS SHOULD WARM SOMEWHAT...BUT LIKELY NOT AS MUCH AS DEPICTED BY GFS AND ITS MOS SO HAVE FAVORED AT OR BELOW COOLER ETA/NAM MOS VALUES. .LONG TERM...TONIGHT THROUGH SATURDAY TRICKY PATTERN CONTINUES THOUGH MUCH OF THE LONG RANGE...WITH MODELS IN DISAGREEMENT WITH EACH OTHER...AND CONTINUING TO SHOW INCONSISTENCIES FROM RUN TO RUN. BASIC TREND OVER THE NEXT FEW DAYS IS FOCUSED ON THUNDERSTORM CHANCES TONIGHT...AND AGAIN MONDAY NIGHT. SHORTWAVES TRAVELING THROUGH FLATTENED RIDGE...CONTINUING TO PUSH EAST ACROSS THE NRN PLAINS...THEN DROP EAST SOUTHEAST THROUGH THE AREA OVER THE NEXT FEW DAYS...WITH THE EAST COAST UPPER TROUGH IN PLACE. CHANCE FOR CONVECTION TONIGHT DEPENDENT ON ABILITY TO DESTABILIZE AFTER POSSIBILITY OF DAYTIME CONVECTION. FORECAST IS TRENDED TOWARD THE NAM...WHICH HAS SHOWN TO HAVE A BETTER HANDLE ON THE CURRENT SITUATION...BUT STILL DRASTICALLY DIFFERENT FROM PREVIOUS RUNS. NAM...SUGGESTS REDEVELOPMENT LATER THIS AFTERNOON IN VICINITY OF SFC BOUNDARY LEFTOVER FROM THE DAYTIME CONVECTION...WITH WAA SETTING BACK UP ACROSS WRN/CNTRL IA. MOISTURE CONVERGENCE...MOISTURE TRANSPORT ALL ORIENTED ALONG A WEST TO EAST BOUNDARY FROM NORTHEAST NEBRASKA INTO WEST CENTRAL/CENTRAL IA BY 00Z. ACTIVITY EXPECTED TO TRAVEL SOUTHEAST THROUGH THE REMAINDER OF THE CWA THIS EVENING. THETA-E RIDGE CONTINUES TO PUSH NORTHWARD THROUGH THE CWA OVERNIGHT...WITH POSSIBILITY OF REDEVELOPMENT ACROSS THE CWA LATE TONIGHT...AS LLJ CONTINUES TO PUMP MOISTURE INTO THE CWA. PWATS IN THE TWO INCH RANGE TONIGHT...WITH SFC BASED CAPE IN THE 2000-3000 J/KG RANGE BY 00Z ACROSS THE CENTRAL CWA. ACTIVITY COULD LINGER INTO MONDAY...AS WARM FRONT CONTINUE TO PUSH NORTHWARD...WITH THE BOUNDARY EXPECTED TO BECOME ORIENTED ALONG THE MN/IA BORDER BY LATE MONDAY. NAM INDICATING FAIRLY CAPPED ATMOSPHERE TO THE SOUTH ACROSS WARM SECTOR...BUT MID LEVEL LAPSE RATES STEEPEN INTO LATE MONDAY...AS A STRONGER WAVE DROPS OUT OF THE NRN PLAINS. MODELS DEPICTING ANOTHER NOCTURNAL MCS MOVING ACROSS THE NORTH WITH THIS FEATURE. WEAK COLD FRONT TO DROP SOUTH THROUGH THE AREA TUESDAY...WITH MODEL TRYING TO HINT AT A BRIEF DRY PERIOD LATER TUESDAY INTO WEDNESDAY AS CONVECTIVE ACTIVITY TO REMAIN SOUTH OF THE AREA. GFS/EC TRYING TO BRING UPPER RIDGE SLIGHTLY FURTHER EAST...WHICH COULD BRING ANOTHER DRY PERIOD INTO THE REGION TOWARD THE END OF THE WEEK/NEXT WEEKEND...BUT UNCERTAINTY STILL HIGH WITH ANY PARTICULAR MODEL SOLUTION AT THIS TIME. && .AVIATION...27/18Z CURRENT CONVECTIVE COMPLEX OVER NRN IA WILL CONTINUE MOVING ESE EARLY THIS AFTERNOON. THE FORECAST BEYOND THE NEXT FEW HOURS IS STILL UNCERTAIN AS FAR AS EXACTLY WHERE ADDITIONAL STORMS WILL DEVELOP. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING ALONG AND SOUTH OF HWY 30...AND/OR REDEVELOP ACROSS NRN IA OVERNIGHT...OR BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING. HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER FOR PROLONGED PERIODS WITH LOW CONFIDENCE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MOYER/BSS LONG TERM...MJA
Hazardous weather outlook, Jul 27, 5:11 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 511 AM CDT SUN JUL 27 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-281000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 511 AM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ANY THUNDERSTORM ACTIVITY MAINLY THIS AFTERNOON INTO TONIGHT. THE THREAT OF AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT...THE MAIN THREATS FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Jul 27, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 48 min |
| Jul 27, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 41 min |
| Jul 27, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story, Webster | 47 min |
| Jul 27, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 44 min |
| Jul 27, 4:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Jul 27, 4:11 PM CDT | Tornado Warning | DMX | Boone, Polk, Story | 34 min |
| Jul 27, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Marion, Polk, Story and 1 more | 45 min |
| Jul 27, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 44 min |
| Jul 27, 4:43 PM CDT | Tornado Warning | DMX | Jasper, Polk | 32 min |
| Jul 27, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Polk, Poweshiek | 40 min |
| Jul 27, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 48 min |
| Jul 27, 5:09 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 36 min |
| Jul 27, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more | 47 min |
| Jul 27, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Webster | 46 min |
| Jul 27, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 13 min |
| Jul 27, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 47 min |
| Jul 27, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 38 min |
| Jul 27, 5:54 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 36 min |
| Jul 27, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Wayne | 50 min |
| Jul 27, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 47 min |
| Jul 27, 6:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 48 min |
| Jul 27, 6:30 PM CDT | Tornado Warning | DMX | Davis | 15 min |
| Jul 27, 6:38 PM CDT | Tornado Warning | DMX | Wayne | 23 min |
| Jul 27, 6:43 PM CDT | Flash Flood Warning | DMX | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.